New Hampshire, 2014

Tornado in New Hampshire, July 4, 2014

July 4, 2014 · NWS GYX · 1 event in 1 county or zone

A waterspout touched down briefly on Lake Winnipesaukee. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A waterspout touched down briefly on Lake Winnipesaukee. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 3:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 3:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT FRI JUL 4 2014

.SYNOPSIS...
HURRICANE ARTHUR WILL MOVE NORTHEASTWARD OFF THE MID ATLANTIC
COAST TODAY AND INTO THE CANADIAN MARITIMES LATE TONIGHT OR
SATURDAY MORNING. HEAVY RAIN WILL FALL ALONG THE COAST OVERNIGHT.
NORTHERLY WINDS WILL STRENGTHEN ON SATURDAY BEHIND THE STORM.
HIGH PRESSURE WILL MOVE SOUTH OF THE REGION ON SUNDAY. A SLOW MOVING
COLD FRONT WILL APPROACH FROM CANADA MONDAY NIGHT THROUGH WEDNESDAY
AS A SERIES OF WEAK LOWS TRAVEL ALONG THE BOUNDARY. THIS WILL RESULT
IN UNSETTLED WEATHER WITH A PROLONGED PERIOD OF SCATTERED SHOWERS
AND THUNDERSTORMS. THE FRONT WILL PUSH THROUGH ON THURSDAY PRODUCING
MORE SHOWERS AND THUNDERSTORMS. HIGH PRESSURE BRINGS WILL FINALLY
BRING FAIR WEATHER ON FRIDAY.

&&

.NEAR TERM /TONIGHT/...
HURRICANE ARTHUR CONTINUES TO MOVE UP THE NORTHEAST COAST THIS
AFTERNOON... AND SHOULD TRACK OFFSHORE OF CAPE COD THIS EVENING.
MEANWHILE... A COLD FRONT PUSHED ACROSS NEW HAMPSHIRE AND HALF OF
WESTERN MAINE BEFORE STALLING NEAR PORTLAND/LEWISTON. RAIN
CONTINUES TO SPREAD ACROSS NEW HAMPSHIRE AND WESTERN MAINE
ASSOCIATED WITH A DEFORMATION ZONE BETWEEN AIR BEING PULLED
NORTHEASTWARD ALONG THE FRONT AND SOUTHWARD INTO HURRICANE ARTHUR.
IN ADDITION... AN OUTER BAND FROM HURRICANE ARTHUR IS DRIFTING
NORTHWARD THROUGH THE SOUTHEAST NEW ENGLAND COAST AND THROUGH THE
GULF OF MAINE... WITH SCATTERED THUNDERSTORMS EMBEDDED IN THE
BAND. THIS IS WHERE THE HEAVIEST RAIN IS OCCURRING NOW AND IS
EXPECTED TO OCCUR OVERNIGHT. THIS BAND WILL LIKELY PUSH TO THE
NORTHWEST AND MAKE IT TO THE COAST OF MAINE THIS EVENING.

ARTHUR WILL MAKE A TURN TO THE NORTH AS IT PASSES TO OUR EAST...
TRACKING GENERALLY TOWARD NOVA SCOTIA. BUT THE TURN TO THE NORTH
WILL ALLOW THE OUTER BANDS TO AFFECT THE MIDCOAST REGION LONGER
WITH HEAVY RAIN CONTINUE UNTIL MORNING.

DO NOT EXPECT HIGH WINDS OR STORM SURGE WITH HURRICANE ARTHUR
ACROSS OUR FORECAST AREA. THE PRIMARY THREAT WILL BE THE HEAVY
RAIN. FLASH FLOOD WATCH CONTINUES UNTIL MORNING WHEN RAIN SHOULD
FINALLY COME TO AN END.

ONE CONCERN ABOUT HEAVY RAIN POTENTIAL IS MUCH LOWER DEW POINTS
BEING ADVECTED INTO THE AREA ON THE NORTHERLY WINDS BEHIND THE
FRONT AND ON THE NORTH SIDE OF ARTHUR (AS THE FRONT BEGINS TO
MERGE WITH ARTHUR). DEW POINTS WILL BE FALLING THROUGH THE 50S
TONIGHT IN SPITE OF THE RAIN... WITH TEMPERATURES FALLING ALONG
WITH THEM. THIS WILL LIMIT TOTAL RAINFALL POTENTIAL... BUT
BOUNDARY BETWEEN THE COOLER/DRIER AIR AND THE WARM/MOIST AIR WITH
ARTHUR WILL BE THE FOCUS FOR THE HEAVIEST RAINFALL. THUS THE FLASH
FLOOD WATCH CONTINUES FOR THE AREAS MOST LIKELY TO BE AFFECTED BY
THIS FEATURE.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
ARTHUR MOVES EAST ON SATURDAY WITH ANY LINGERING RAIN IN THE
MIDCOAST ENDING EARLY IN THE MORNING. THE STRONG PRESSURE GRADIENT
LEFT IN ITS WAKE WILL CAUSE GUSTY NORTHERLY WINDS DURING THE DAY.
GUSTS TO 30 MPH ARE POSSIBLE. EXPECT DRY CONDITIONS AND
TEMPERATURES TOPPING OUT MAINLY IN THE 70S.

WINDS SUBSIDE A BIT SATURDAY NIGHT AND TEMPERATURES FALL INTO THE
50S. MAY SEE A FEW 40S IN NORTHERN VALLEYS AS DRY AIR ALLOWS THE
LOW LEVELS TO RADIATE BETTER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE MOVES S OF THE REGION ON SUNDAY. THE HIGH STAYS WELL
OUT TO SEA AS A SLOW MOVING COLD FNT APPROACHES FROM CANADA MONDAY
THRU WEDNESDAY. THE UPPER LVL FLOW IS CYCLONIC OVER THE ERN HALF OF
THE U.S. AND CANADA AS A SERIES OF SHORT WAVE TROFS MOVE THRU THIS
LONG WAVE TROF. THIS PRODUCES A SERIES OF WEAK LOWS THAT WILL TRAVEL
E NE ALONG THE SFC FNT AND KEEP IT FROM PUSHING THRU THE FCST AREA.
THE SW FLOW OF VERY WARM, MOIST AND UNSTABLE AIR WILL HELP GENERATE
SCT SHRA AND TSTMS AHEAD OF THE FNT AND WEAK LOWS. FINALLY THE LAST
AND ALSO THE STRONGEST SHORT WAVE TROF MOVES THRU ERN CANADA ON
THURSDAY DRIVING THE SFC FNT THRU THE FCST AREA. SCT SHRA AND TSTMS
WILL CONT THURSDAY WITH DRY WX FOLLOWING THE FNT FOR THURSDAY NGT.
HIGH PRESSURE BUILDS IN FROM THE W ON FRIDAY AS UPPER LVL HEIGHTS
RISE. THE HIGH WILL BRING FAIR, DRY AND LESS HUMID WX.

USED A BLEND OF VARIOUS MODELS...HPC GUIDANCE...PREVIOUS FCST FOR
PERSISTENCE AND CLIMATOLOGY FOR THE LONG TERM FCST.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...
MANY TERMINALS HAVE REMAINED VFR FOR MOST OF THE DAY IN SPITE OF
THE RAIN... BUT EXPECT COASTAL LOCATIONS TO DETERIORATE AS HEAVIER
BANDS FROM HURRICANE ARTHUR ARRIVE THIS EVENING. SHOULD SEE A
QUICK IMPROVEMENT TO VFR BY TOMORROW MORNING... BUT THERE WILL BE
NORTHWEST WINDS GUSTING TO ABOUT 25 OR 30 KT.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...VFR SUNDAY. UNSETTLED WX
WITH SCT SHRA/TSTMS MONDAY THRU WEDNESDAY PRODUCING MVFR/IFR
CONDITIONS AT TIMES.

&&

.MARINE...
SHORT TERM...
HURRICANE ARTHUR WILL PASS TO THE EAST... AND NORTHERLY FLOW
AROUND THE SYSTEM WILL INCREASE TO GALE STRENGTH ACROSS MUCH OF
THE GULF OF MAINE. GALES SHOULD SUBSIDE ON SATURDAY WITH WAVE
HEIGHTS STAYING HIGH THROUGH SATURDAY NIGHT.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...PROLONGED SW FLOW AHEAD OF
A SLOW MOVING CANADIAN FNT WILL LIKELY PRODUCE SCA CONDITIONS OVER
THE OPEN WATERS...WIND GUSTS AND SEAS...DEVELOPING SUNDAY AND
CONTINUING THRU TUESDAY. THE PRESSURE GRADIENT LETS UP TUESDAY NGT
AND WEDNESDAY WITH WINDS LIKELY DROPPING BELOW SCA LEVELS. DUE TO
THE PERSISTENT SW FLOW SEAS WILL LIKELY TAKE LONGER TO SUBSIDE
BELOW SCA LEVELS. THE PROTECTED BAYS WILL LIKELY SEE WINDS AND
SEAS STAY MOSTLY BELOW SCA LEVELS.

&&

.HYDROLOGY...
EXPECTING 1 TO 4 INCHES OF RAIN WITH HURRICANE ARTHUR... WHICH MAY
CAUSE FLASH FLOODING. HEAVIEST RAIN WILL BE OVER THE MIDCOAST
REGION. IT IS POSSIBLE THAT SOME OF THE PRIMARY RIVERS ACROSS THE
MIDCOAST AREA COULD SEE SIGNIFICANT RISES BY SATURDAY MORNING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ012>014-018>028.
     HIGH SURF ADVISORY FROM 8 AM TO 8 PM EDT SATURDAY FOR
     MEZ023>028.
NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ004-006-008>010-
     013-014.
     HIGH SURF ADVISORY FROM 8 AM TO 8 PM EDT SATURDAY FOR NHZ014.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
     SATURDAY FOR ANZ153.
     GALE WARNING FROM 3 AM TO NOON EDT SATURDAY FOR ANZ150>152-154.

&&

SYNOPSIS...CAPRIOLA
NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
LONG TERM...CAPRIOLA
AVIATION...CAPRIOLA/KIMBLE
MARINE...CAPRIOLA/KIMBLE
HYDROLOGY...KIMBLE
Hazardous weather outlook, Jul 4, 2:39 PM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT FRI JUL 4 2014

ANZ153-051945-
CASCO BAY-
339 PM EDT FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>152-154-051945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
339 PM EDT FRI JUL 4 2014

...GALE WARNING IN EFFECT FROM 3 AM TO NOON EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012>014-018>022-NHZ004-006-008>010-013-051945-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN CARROLL-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
339 PM EDT FRI JUL 4 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-NHZ001>003-005-007-051945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
339 PM EDT FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>028-NHZ014-051945-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
339 PM EDT FRI JUL 4 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 4, 2:03 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT FRI JUL 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     4 E SANDWICH            43.79N  71.33W
07/03/2014                   CARROLL            NH   TRAINED SPOTTER

            MULTIPLE 16 TREES KNOCKED OVER.

&&

EVENT NUMBER GYX1400090

MC

The radar

The Portland,ME radar (KGYX), 94 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Belknap

When
July 4, 7:00 PM EST to 7:05 PM EST
Where
Belknap County, 3.49 mi NE of Gilford to 3.42 mi NW of West Alton
Rating
EF0
Path length
0.36 mi
Path width
10 yd
Reported by
Public
Coordinates
43.587, -71.352

A waterspout touched down briefly on Lake Winnipesaukee during the evening of July 4. The public provided local media with pictures of the waterspout as it formed and dissipated over the lake. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2014Every state in 2014This day in weather historyThe tornado archive for New Hampshire, 2014Warnings in New Hampshire, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535290.